Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Sports Medicine

Cortisone Injections

10/26/2010

Question:

I have been having knee pain for a bout a year now. I went to a bone and joint specialist. He sent me to physical therapy and that did help a little. I had a MRI and all it showed was basically rough knee caps. I got cortisone shots in both knees at the same time (will never do that again) The pain subsided after a few days. My legs where stiff and felt swollen and heavy. My left leg was worse then my right. Both knees feel better but not perfect. Now my thigh muscle in my left leg, hurts constantly. When i walk, sit and lay down it feels like the muscle wont relax at all. What can i do to relax the muscle?

Answer:

Your physician should be able to determine, based on your physical examination, why it feels as if your "thigh muscles won't relax." This could be due to a protective or reflex-type response where the muscles crossing a painful joint become tenser to limit movement which would otherwise cause pain. If this is the case, the muscles may relax if the pain is able to be further reduced or eliminated. 

Alternatively, your symptoms could be due to a condition other than your knee condition, such as referred pain from your hip or lower back. It is very unlikely that your symptoms of thigh muscle tension and pain are related to the single cortisone injection you received in each knee.

For more information:

Go to the Sports Medicine health topic, where you can:

Response by:

Brian L Bowyer, MD Brian L Bowyer, MD
Clinical Associate Professor
Physical Medicine & Rehabilitation
College of Medicine
The Ohio State University